| Model Number |
1DLMC200 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Code Available (3191)
| Date of Event |
04/05/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The initial reporter's complete address is (b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic/open incisional hernia repair on (b)(6) 2012 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh & wound vac placement, mesh removal, additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2012: (b)(6) medical center.(b)(6), md, facs.Operative note.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia, multiple incisional hernias.Procedure performed: diagnostic laparoscopy with lysis of adhesions followed by open repair of incisional hernia with implantation of 2 mm thick gore-tex dual mesh.Assistant: (b)(6), md.Anesthesia: general.Indications: ¿the patient is a 54-year-old female with a lower midline incision and an incisional hernia that was documented by ct scan.I also noted a smaller superior incisional hernia, in addition to the one noted by radiology.The risks, benefits, and possible outcomes of laparoscopic ventral hernia repair were explained to her.I did explain that it might not be possible to repair laparoscopically and that open repair might be indicated.She indicated she understood and agreed to proceed.¿ description of procedure: ¿the patient was taken to the operating room, placed in a supine position, and placed under satisfactory general endotracheal anesthesia.She was prepped and draped in the usual sterile fashion.Initial access to the abdominal cavity was obtained via a midline hasson technique and, on entering the peritoneal cavity, there were some adhesions to the anterior abdominal wall and a small superior hernia was noted and the contents, which primarily were omentum, were easily reduced.Two 5 mm ports were placed laterally on both sides to facilitate exposure.It became very apparent that there was essentially a swiss cheese-type hernia of the midline extending from the superior aspect of the previous incision down toward the large ventral hernia that had been noted on the cat scan.We did continue to attempt to reduce these; however, the omentum was very stuck and oozy in places, and i eventually reached a point that i felt it would be safer to proceed with open repair since the oozing was very challenging to control laparoscopically.At this point, the laparoscopic instruments were removed and a midline incision made, essentially encompassing the previous incision and carried down through the layers until the peritoneal cavity was entered.The omentum was densely stuck to the anterior abdominal wall deep into the pelvis and it would have been challenging to take these adhesions down laparoscopically to facilitate the repair.All the anterior abdominal wall adhesions were taken down with blunt and sharp dissection as necessary and the hernia sacs were excised and sent to pathology for permanent section.The fascial edges were cleared for a distance of 4 to 6 cm, encompassing the entire incision, and it was measured and it appeared that a 10 x 15 oval mesh would cover the defect with 5 cm lateral margins of overlap.The mesh was implanted using horizontal mattress sutures, and this resulted in good closure of the defect.There was enough facial laxity anteriorly that it was closed with a running looped prolene suture.The dead space was treated by using a number 10 flat jackson-pratt drain, and the skin edges were reapproximated with staples.The initial 10 mm port site fascia was reapproximated with an 0 vicryl suture.Skin staples were used to close all the skin edges.Dry dressings were applied.She was discharged to the recovery in stable condition.¿ [missing record: record of ct scan documenting ¿lower midline incision and incisional hernia¿ were not provided.] [missing record: a pathology report detailing analysis of the device removed during the (b)(6) 2012 procedure was not provided.] (b)(6) 2012: (b)(6) medical center.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc200.Lot batch code: 10096273.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc200/10096273) was implanted during the procedure.(b)(6) 2012: (b)(6) medical center.(b)(6).Progress notes [handwritten].Still reports pain, on 2 liters oxygen, hives from toradol.Examination: abdomen; soft, anteroposterior tender, nd [not distended], positive binder, dress daily, right scar; minimal erythema.Postoperative day 1; status post ventral hernia repair with mesh, stable, pain/oxygen requirement; out of bed, incentive spirometer, regular diet, oral pain meds, home health per patient request for [illegible], drain teaching.(b)(6) 2012: (b)(6) medical center.(b)(6).Progress notes [handwritten].Still with abdominal pain; requires.Examination: abdomen; soft, anteroposterior tender, incision; clean/dry/intact, right [illegible].Postoperative day 2; status post ventral hernia repair, significant pain, will start fentanyl patch, [illegible], only discharge once off pain meds by iv [intravenous], stool softeners.(b)(6) 2013: (b)(6) medical center.(b)(6).Discharge summary.Discharge instructions: abdominal pain, narcotic medication; prescribed zofran, percocet.04/04/13: the ohio state university wexner medical center.Nancy pickett, rn.Nursing notes.¿she says her incision has become angry in the past 2 days, being red and swollen in one particular place.Her temperature has been 99-100 for a couple of months.¿ (b)(6) 2013: (b)(6) medical center.(b)(6), md.Anesthesia record.History of active asthma, rheumatoid arthritis, diabetes mellitus, neuropathy peripheral.Asa 3.(b)(6) 2013: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: infected incisional hernia mesh.Postoperative diagnosis: infected incisional hernia mesh.Procedure: excision of infected mesh.Wound vac placement.Assistant physician: (b)(6), md.Brief history: ¿this is a 54-year-old female who was sent to me with a history of a laparoscopic-converted-to-open incisional hernia repair.A month later she had some swelling around the incision, some redness, and some drainage.Cts have shown fluid collection around the mesh, and she has now developed purulent drainage from a midline incision.She now, upon presentation to preoperative, also has an area to the right of her umbilicus that is red and inflamed and appears to be a sinus tract from the mesh as well.We are going to take her to the or for excision of her mesh and exploration of this wound to the right of her umbilicus.¿ description of procedure: ¿the patient was brought to the or and placed supine on the operating table.Foley catheter was placed.The abdomen was prepped and draped in sterile fashion with betadine.I began with an incision just above her previous incision and carried this down through her previous incision, around her umbilicus and down to the sinus tract that had been draining previously.This sinus tract is at the inferior portion of her incision.We carried this down sharply, superiorly to the fascia, which was incised, and i entered through the fascia but not the peritoneum.I was able to carry this incision down onto the fascia inferiorly until we reached the mesh.We did have to incise the anterior sheath to expose the mesh, but not the posterior sheath.We then got our finger between the mesh and the anterior sheath and incised the anterior sheath for the length of our skin incision.The mesh was then readily visible.I was able to get my finger under the mesh, between it and the posterior sheath, and i then cut the mesh down the middle for the length of the mesh.We then excised the mesh from the lateral sidewalls on both sides in its entirety with all sutures as well.Once we had the mesh excised, we examined the wound, and the posterior sheath again is intact posteriorly, and the wound is open for its length.We then incised the wound to the right of her umbilicus, and this drained frank pus.We carried this down with blunt dissection to the midline wound as well.We then excised a small portion of skin overlying this wound as it was red and inflamed and appeared to be becoming necrotic.With this done, i closed the uppermost portion of the incision that we had gotten above the peritoneum with interrupted figure-of-eight maxons x 3.Once this was closed, we placed a wound vac [vacuum assisted closure] in the wound, leaving the anterior sheath opened as a very preop field and placed a wound vac [vacuum assisted closure] in the wound to the right of the umbilicus.We bridged this with a small piece of foam and then attached the wound vac [vacuum assisted closure] device.We will then apply a binder to her abdomen.With this done, the patient was awakened and taken to recovery in stable fashion.As the attending surgeon, i was present and participated in all portions of the procedure.All counts were correct at the end of the operation.¿ [missing record: a pathology report detailing analysis of the device removed during the (b)(6) 2013 procedure was not provided.] [missing record: records for the ct scans showing the ¿fluid collection around the mesh¿ were not provided.] (b)(6) 2013: (b)(6) medical center.(b)(6), md.Brief operative note.Preoperative diagnosis: infected prosthetic mesh of abdominal wall.Postoperative diagnosis: infected prosthetic mesh of abdominal wall.Procedure performed: laparotomy exploratory.Removal prosthesis/mesh abdominal wall for necrotizing infection add-on px [prognosis] (n/a).Intraoperative findings: infected mesh.Surgeon(s) and role: (b)(6), md- primary.Anesthesiologist: (b)(6), md; (b)(6), crna; (b)(6), crna.Resident assisting: (b)(6), md.Complications: none.Estimated blood loss: minimal.Specimens: mesh.Explanted mesh: wound tissue, fungus culture.[missing record: record of fungus culture detailing analysis of the explanted mesh collected during the (b)(6) 2013 procedure was not provided.] (b)(6) 2013: (b)(6) medical center.(b)(6), rn; case manager.Discharge instructions.Wound vacuum dressing: your wound vacuum dressing is to be changed by a home care nurse 3 times a week as instructed, set vacuum at 125 mmhg continuous negative pressure, use stomahesive paste in creases if needed to seal the vacuum dressing; if wound vacuum fails to maintain suction for 2 hours, remove old dressing and switch to normal saline wet to dry dressings every 12 hours until vacuum dressing can be restarted; when you return to the clinic to have your wound checked, the clinic nurses will not replace the vacuum dressing, you will need to make arrangements with your homecare agency to have the nurse reapply the dressing after your appointment.[missing record: record of home care nurse visits and wound care were not provided.] (b)(6) 2013: (b)(6) medical center.(b)(6), md; (b)(6), md.Discharge summary.Hospital course: had a laparoscopic converted to open incisional hernia repair on (b)(6) 2012 and later developed fluid collections positive for staph aureus and continued to have spontaneous drainage post-surgical drainage.She presented on (b)(6) 2013 for excision of infected mesh and placement of wound vac [vacuum assisted closure]; tolerated procedure well, no immediate complications.On postoperative day 1, was tolerating clears, had reasonable pain control.On postoperative day 2, was tolerating regular diet, ambulating without difficulty.The infected mesh was noted to be positive for staph aureus; additionally, had a urinary tract infection positive for enterococcus faecalis; both organisms treated with intravenous vancomycin, will be discharge home on bactrim 10 day course.On day of discharge, tolerating regular diet, pain controlled on oral pain medication, afebrile.No distress and able to ambulate without assistance; discharged home in stable condition, will follow up with dr.(b)(6) in surgery clinic.Discharge medications: start oxycodone-acetaminophen, tramadol, docusate, bactrim ds; continue albuterol, atrovent, humulin, humalog, mupirocin, metformin.[missing record: a culture report detailing analysis of the specimen collected on (b)(6) 2013 and urine culture performed on (b)(6) 2013 were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1930, 3191: appropriate code/term not available for ¿wound vac placement¿) were reported based on the original complaint and are no longer applicable per gore¿s investigation.Medical records: ¿ the known medical records span december 4, 2012 through april 9, 2013 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.Medical history: ¿ diabetes mellitus.¿ hypertension [htn].¿ (b)(6) 2013: fluid collections positive for staph aureus and continued to have spontaneous post-surgical drainage.Surgical procedures: ¿ (b)(6) 2012: diagnostic laparoscopy with lysis of adhesions followed by open repair of incisional hernia with implantation of 2 mm thick gore-tex dual mesh.Implant: gore® dualmesh® biomaterial.¿ (b)(6) 2013: excision of infected mesh, wound vac [vacuum assisted closure] placement.Relevant medical information: implant preoperative complaints: ¿ (b)(6) 2012: ¿indications: the patient is a 54-year-old female with a lower midline incision and an incisional hernia that was documented by ct scan.I also noted a smaller superior incisional hernia, in addition to the one noted by radiology.The risks, benefits, and possible outcomes of laparoscopic ventral hernia repair were explained to her.I did explain that it might not be possible to repair laparoscopically and that open repair might be indicated.She indicated she understood and agreed to proceed.¿ implant procedure: diagnostic laparoscopy with lysis of adhesions followed by open repair of incisional hernia with implantation of 2 mm thick gore-tex dual mesh.[implant: gore® dualmesh® biomaterial, 1dlmc200/10096273, 10cm x 15cm x 2mm thick, oval].Implant date: (b)(6) 2012.¿ wound classification: unknown.¿ description of hernia being treated: ¿initial access to the abdominal cavity was obtained via a midline hasson technique and, on entering the peritoneal cavity, there were some adhesions to the anterior abdominal wall and a small superior hernia was noted and the contents, which primarily were omentum, were easily reduced.Two 5 mm ports were placed laterally on both sides to facilitate exposure.It became very apparent that there was essentially a swiss cheese-type hernia of the midline extending from the superior aspect of the previous incision down toward the large ventral hernia that had been noted on the cat scan.We did continue to attempt to reduce these; however, the omentum was very stuck and oozy in places, and i eventually reached a point that i felt it would be safer to proceed with open repair since the oozing was very challenging to control laparoscopically.At this point, the laparoscopic instruments were removed and a midline incision made, essentially encompassing the previous incision and carried down through the layers until the peritoneal cavity was entered.The omentum was densely stuck to the anterior abdominal wall deep into the pelvis and it would have been challenging to take these adhesions down laparoscopically to facilitate the repair.All the anterior abdominal wall adhesions were taken down with blunt and sharp dissection as necessary and the hernia sacs were excised and sent to pathology for permanent section.¿ ¿ implant size and fixation: ¿the fascial edges were cleared for a distance of 4 to 6 cm, encompassing the entire incision, and it was measured and it appeared that a 10 x 15 oval mesh would cover the defect with 5 cm lateral margins of overlap.The mesh was implanted using horizontal mattress sutures, and this resulted in good closure of the defect.There was enough facial laxity anteriorly that it was closed with a running looped prolene suture.The dead space was treated by using a number 10 flat jackson-pratt drain, and the skin edges were reapproximated with staples.The initial 10 mm port site fascia was reapproximated with a 0 vicryl suture.¿ ¿ [a pathology report detailing analysis of the hernia sac removed during the 12/4/12 procedure was not provided.] explant preoperative complaints: ¿ (b)(6) 2013: nursing note.¿she says her incision has become angry in the past 2 days, being red and swollen in one particular place.Her temperature has been 99-100 for a couple of months.¿ ¿ (b)(6) 2013: indications: ¿this is a 54-year-old female who was sent to me with a history of a laparoscopic-converted-to-open incisional hernia repair.A month later she had some swelling around the incision, some redness, and some drainage.Cts have shown fluid collection around the mesh, and she has now developed purulent drainage from a midline incision.She now, upon presentation to preoperative, also has an area to the right of her umbilicus that is red and inflamed and appears to be a sinus tract from the mesh as well.We are going to take her to the or for excision of her mesh and exploration of this wound to the right of her umbilicus.¿ explant procedure: excision of infected mesh.Wound vac placement.Explant date: (b)(6) 2013.¿ wound classification: clean contaminated.¿ operative report: ¿i began with an incision just above her previous incision and carried this down through her previous incision, around her umbilicus and down to the sinus tract that had been draining previously.This sinus tract is at the inferior portion of her incision.We carried this down sharply, superiorly to the fascia, which was incised, and i entered through the fascia but not the peritoneum.I was able to carry this incision down onto the fascia inferiorly until we reached the mesh.We did have to incise the anterior sheath to expose the mesh, but not the posterior sheath.We then got our finger between the mesh and the anterior sheath and incised the anterior sheath for the length of our skin incision.The mesh was then readily visible.I was able to get my finger under the mesh, between it and the posterior sheath, and i then cut the mesh down the middle for the length of the mesh.We then excised the mesh from the lateral sidewalls on both sides in its entirety with all sutures as well.Once we had the mesh excised, we examined the wound, and the posterior sheath again is intact posteriorly, and the wound is open for its length.We then incised the wound to the right of her umbilicus, and this drained frank pus.We carried this down with blunt dissection to the midline wound as well.We then excised a small portion of skin overlying this wound as it was red and inflamed and appeared to be becoming necrotic.With this done, i closed the uppermost portion of the incision that we had gotten above the peritoneum with interrupted figure-of-eight maxons x 3.Once this was closed, we placed a wound vac in the wound, leaving the anterior sheath opened as a very preop field and placed a wound vac in the wound to the right of the umbilicus.We bridged this with a small piece of foam and then attached the wound vac device.¿ ¿ [a pathology report detailing analysis of the device removed during the (b)(6) 2013 procedure was not provided.] ¿ [record of fungus culture detailing analysis of the explanted mesh collected during the (b)(6) 2013 procedure was not provided.] ¿ (b)(6) 2013: discharge instructions.¿wound vacuum dressing: your wound vacuum dressing is to be changed by a home care nurse 3 times a week as instructed, set vacuum at 125 mmhg continuous negative pressure, use stomahesive (sic) paste in creases if needed to seal the vacuum dressing; if wound vacuum fails to maintain suction for 2 hours, remove old dressing and switch to normal saline wet to dry dressings every 12 hours until vacuum dressing can be restarted; when you return to the clinic to have your wound checked, the clinic nurses will not replace the vacuum dressing, you will need to make arrangements with your homecare agency to have the nurse reapply the dressing after your appointment.¿ ¿ [record of home care nurse visits and wound care were not provided.] ¿ (b)(6) 2013: discharge summary.¿hospital course: had a laparoscopic converted to open incisional hernia repair on 12/4/12 and later developed fluid collections positive for staph aureus and continued to have spontaneous drainage post-surgical drainage.She presented on (b)(6) 2013 for excision of infected mesh and placement of wound vac.¿ ¿the infected mesh was noted to be positive for staph aureus; additionally, had a urinary tract infection positive for enterococcus faecalis; both organisms treated with intravenous vancomycin, will be discharge home on bactrim 10 day course.¿ conclusion: it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.